Talk

Advanced search

Prednisolone- another question!

(10 Posts)
sam235corner Thu 02-May-19 17:35:32

My son is tapering off Preds, he started on 8 tablets a day, now down to 5 a day. Every week he reduces by one tablet per day.
He's really hyper, agitated etc. can't sleep at all, some nights he doesn't sleep. He's just checked his pulse rate and it's really high.
Is this normal?

AlannaOfTrebond Sat 04-May-19 09:44:08

Hi again sam,
Glad to hear your son is now down to 5 tablets a day. The symptoms you describe are fairly normal from what I have read and experienced myself.
I asked about the pulse rate as mine had gone up too and nobody was concerned about it. That said it was still a healthy pulse rate, just high for me, so if your sons is really high it may be worth asking the IBD nurse about.
I'm on my last week of steroids and back to normal in terms of sleep and hyperactivity, so whilst unpleasant it will pass. I'm actually finding myself missing the extra hours in the day I had to get things done!

KatieB55 Sat 18-May-19 11:12:51

I think it is really hard to taper off - speak to GP and maybe try to slow down the taper a bit.

AnnaMagnani Sat 18-May-19 11:34:54

Normal. Steroids can make kids very hyper and difficult to sleep (and adults too)

This wouldn't be a reason to taper more slowly - you should find he calms down eventually when you get to a lower dose.

tryingtobebetterallthetime Thu 23-May-19 08:57:35

Hi,

If he is still on 25 mg (5 of the 5 mg pills), in my experience the side effects can still be troublesome, including feeling shaky and unable to sleep. My heart tends to race also.

Having said that, a very fast heart rate may need to be checked. I have taken propranolol when on pred and it really helped with the horrible shaky heart racing feeling. It is not a sleeping medication but stopping the racing feeling helped me relax and sleep.

My experience is that the side effects start subsiding when I get below 20 mg.

Good luck. Prednisone is a wonder drug but it comes with some nasty side effects.

Prednisone, the "devil's tic tacs."

AlunWynsKnee Thu 23-May-19 09:01:07

It sounds normal to me but if he's struggling then the GP might be able to help. I needed propranolol to get me through them too.

domton Sun 26-May-19 16:13:28

Exactly how I am with them. When I taper I do e.g., 40 mg and 35mg alternate days, for three days then 30 and 35 alternate days etc. Once I get to 15, I can taper a straight 5mg every 3 days, but for me 50/60 to 35 is fine, then 35 to 15 is really difficult.

Maybe ask GP about trying a similar approach?

Singlenotsingle Thu 30-May-19 08:34:55

I was told to take the pred in the mornings after breakfast. If you take them in the evening, that's when your sleep is affected. What time of day does he take them?

cuddles37 Tue 04-Jun-19 22:36:16

Hi, my daughter is on 20mg Pred at the minute, tapering 5mg a week from 40mg. She is definitely having more side effects now than when she was at full dose. Bloated, exhausted but can't sleep, wide awake at 4am and can't stop eating. My heart goes out to her. How is your son getting on now?

sam235corner Wed 05-Jun-19 07:24:16

My son is finally coming off steroids this week and has already started on the next stage of treatment. The biologics start next month.
We found the side effects of the treatment almost unbearable. How anyone is able to hold down a full time job, be a parent etc. on this medication baffles me!

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »